Flood, Ripley
- When
- February 6, 8:15 AM EST to 11:15 AM EST
- Where
- Ripley County, 2.55 mi ENE of Osgood to 2.2 mi NE of Osgood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.150, -85.260
High water was reported across Route 350.
Several waves of low pressure moved along a stalled front, bringing a prolonged period of heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Several waves of low pressure moved along a stalled front, bringing a prolonged period of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 6, 6:53 AM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
653 AM EST Wed Feb 6 2019
.SYNOPSIS...
A front will oscillate across the area as waves of low pressure
move along it from today into Thursday night. This will bring
an extended wet period to the region. In the wake of the final
low, high pressure will build in with colder and drier
conditions for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers with a few embedded thunderstorms will continue to move
across the area through the day. Weak low pressure in the Ozarks
early this morning will move northeast and cross the forecast
area this afternoon. As this occurs, the boundary that it is
riding along will get a push to the south which will cause
precipitation to diminish from northwest to southeast later in
the day.
Radar estimates suggest that some parts of eastern Indiana into
southwest Ohio have received 1 inch or more of rain thus far.
The way convective elements are tracking upstream, some areas
could see in excess of 1.5 inches today. Depending on the
rates, this could cause some nuisance (advisory level) flooding
especially given the wet antecedent conditions. Given that,
opted to pull flood watch forward and include today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The front will lay out across Kentucky this evening, far enough
south that much if not all of the forecast area will see a
respite from the rain for a period of time. As low level winds
slowly strengthen later tonight, expect overrunning to develop
and spread back in from the south. Guidance has trended towards
lighter rainfall amounts through the overnight hours.
However rain will increase in intensity on Thursday as stronger
forcing approaches the area. Strengthening low level jet will
move across the region bringing increased moisture transport.
Already very high moisture content will get even higher with
precipitable water 300 to 400 percent of normal. Thus expect
rather efficient rainfall during the day, especially as a
convective line develops ahead of a cold front and pushes into
the area in the afternoon. Instability will be quite limited,
but there is the potential for some thunder. Also if enough
instability gets realized, even just a few hundred J/kg of CAPE,
then an isolated severe weather threat of damaging winds cannot
be ruled out.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A cold front will be moving through the region at the start of the
long term. Rain will be heavy at times in advance of this feature.
There is some instability with this feature as well and therefore
have thunder mention in the forecast. Precipitation will generally
be in the form of rain, however a very brief period of light snow
will be possible on the back edge of the precipitation. Any snowfall
accumulation is expected to be very light. Measurable precipitation
will come to an end by Friday morning, however cannot rule out a few
flurries during the day on Friday.
Winds will be gusty in advance of and after the cold front moves
through Thursday night. The highest wind gusts are expected just
after the cold front. Went close to the GFS Bufkit momentum
transfer values for wind gusts. Decent lapse rates and strong low
level flow will lead to the potential for wind gusts of 40 to 45
mph. Some wind gusts over advisory criteria will be possible and
will continue to monitor to see if a wind advisory will be needed in
the future. At this time, will add gusty wind mention into the HWO.
Gusty winds will continue into Friday before tapering off Friday
night.
Saturday and Saturday night will be dry across the region.
Precipitation will return to the area for the Sunday through Tuesday
time period as multiple systems move through the region.
Precipitation will be a mix of rain and snow across the area during
this time.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Rain with embedded thunderstorms will affect the terminals
through the early part of the TAF period. Visibilities and
ceilings will be variable through this time frame generally
between IFR and MVFR. The precipitation will diminish as a weak
cold front moves through around 18Z. After that, expect
visibilities to improve substantially. Ceilings will likely
settle into MVFR although there could be enough breaks in that
deck to allow for some VFR. After 00Z the front will start to
return back north into the region. This will cause ceilings to
fall to IFR at most locations. Additional rain will also develop
which will cause visibilities to drop once again.
OUTLOOK...MVFR/IFR conditions likely Thursday and Thursday
evening. MVFR ceilings may then continue into Friday morning.
Wind gusts up to 30 kt possible Thursday night into Friday
morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Friday morning for OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Friday morning for KYZ089>100.
IN...Flood Watch through Friday morning for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...Hazardous Weather Outlook National Weather Service Wilmington OH 508 AM EST Wed Feb 6 2019 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-071015- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 508 AM EST Wed Feb 6 2019 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition to the flood threat, there is a small potential for embedded thunderstorms on Thursday afternoon to produce strong to damaging wind gusts. Furthermore, in the wake of a cold front, gusty winds are expected Thursday night through Friday. The strongest wind gusts will be during the overnight hours Thursday night with wind gusts of 40 to 45 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
10 flood, 6 flash flood. Local standard time, as filed.
High water was reported across Route 350.
A road was closed due to high water.
U.S 50 at Oberting Road was closed due to high water.
High water was reported across Route 56.
High water was reported on Levee Rd along Snail Creek.
U.S. 50 westbound in Aurora was blocked due to high water.
Water was reported flowing rapidly over Lower Dillsboro Rd.
Water was reported rushing over the 4000 block of U.S. 27.
One road was closed due to flooding. High water was reported on several other roads as well.
High water was reported on U.S. Route 50.
Two county roads were washed away due to flooding. In addition, numerous roads were closed due to flooding.
Numerous roads were closed due to flooding.
Numerous roads were closed due to flooding.
Several roads were still closed due to high water.
Several roads remained closed due to flooding.
Several roads remained closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797932, 797933, 797936, 797937, 798052, 798053, 797903, 797905, 797921, 798054, 797926, 797927, 797928, 798055, 798062, 798068.